Pennsylvania, 2011

Flood in Pennsylvania, November 22 to 23, 2011

November 22 to 23, 2011 · NWS PBZ · 1 event in 1 county or zone

A strong area of low pressure moved across the upper Ohio Valley bringing heavy rainfall up to 2 inches in some areas. This produced flooding of roadways as well as some streams and creeks across eastern Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong area of low pressure moved across the upper Ohio Valley bringing heavy rainfall up to 2 inches in some areas. This produced flooding of roadways as well as some streams and creeks across eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 22, 10:04 PM EST, 0 minutes earlier.

Area forecast discussion, Nov 22, 10:04 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1004 PM EST TUE NOV 22 2011

.SYNOPSIS...
STRONG LOW PRESSURE, WILL MOVE NORTHEASTWARD THROUGH THE UPPER
OHIO VALLEY OVERNIGHT, WITH SHOWERS AND GUSTY WINDS INTO
WEDNESDAY. TEXAS HIGH PRESSURE WILL PROVIDE DRY AND SEASONABLE
CONDITIONS FOR THANKSGIVING DAY INTO SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
BASED ON BLEND OF RECENT SURFACE AND RADAR DATA PLUS HRRR AND NAM MODEL
OUTPUT, EXPECT SHOWERS TO DECREASE IN COVERAGE OVERNIGHT WEST OF
THE MOUNTAINS, AS THE NORTHEASTWARD MOVING LOW PRESSURE CENTER PASSES
THROUGH NORTHWEST PENNSYLVANIA LATE TONIGHT. IN THE WAKE OF THIS
PASSAGE, THERE CAN BE A DRY BREAK FOLLOWED BY SCATTERED WRAP-
AROUND SHOWERS WEDNESDAY. THE SHOWERS CAN BE MORE NUMEROUS AT
TIMES NEAR THE MOUNTAINS.

WILL MAINTAIN FLOOD WATCH UNTIL ITS EXPIRATION ABOUT MIDNIGHT AS RAIN
AMOUNTS SHOULD SUBSIDE BY THEN AND RUNOFF BEGINS TO SLACKEN. SO
FAR HAVE RECEIVED A COUPLE REPORTS OF ROAD FLOODING IN OHIO, WHERE
AN AREAL FLOOD WARNING HAS BEEN ISSUED. RECENT RADAR DATA HAS
SHOWN A NARROW BAND OF HEAVIER SHOWERS MOVING NORTHEASTWARD ALONG
THE WESTERN SLOPES OF THE LAUREL HIGHLANDS, WHERE A RECENT FLOOD
WARNING HAS BEEN ISSUED. FLOOD CAN CONTINUE THERE INTO EARLY
WEDNESDAY MORNING.

ALSO IN THE WAKE OF THIS PASSAGE, EXPECT WINDS TO GUST TO 25 MPH
LATE TONIGHT AND 30 TO 35 MPH DAYTIME WEDNESDAY.

USING BLEND OF HRRR AND NAM MODEL OUTPUT, FORECASTED TEMPERATURES
TO DROP NO MORE THAN A COUPLE DEGREES OVERNIGHT. TEMPERATURES
WEDNESDAY CAN ALSO BE STEADY OR SLOWLY FALLING SO MENTIONED
MORNING HIGHS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
PER RECENT SREF MODEL OUTPUT, HIGH PRESSURE COMING FROM TEXAS WILL
PROVIDE DRY CONDITIONS FOR THE THANKSGIVING HOLIDAY PERIOD.

FORECASTED DAYTIME HIGHS THURSDAY TO BE ABOUT 5 DEGREES WARMER
THAN NORMAL...AND ABOUT 10 DEGREES WARMER THAN NORMAL FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
BELOW NORMAL CONFIDENCE IN THE EXTENDED FORECAST...WITH VARYING
SOLUTIONS BETWEEN DETERMINISTIC AND ENSEMBLE MODELS.

THERE IS MODEL CONSENSUS THAT AN UPPER LEVEL TROUGH AND SURFACE
LOW WILL MOVE ACROSS THE CENTRAL U.S. ON SATURDAY. HOWEVER, MODELS
SHOW DIFFERENCES IN TIMING OF WHEN THE SURFACE FEATURE WILL MOVE
THROUGH THE OHIO VALLEY. THE 00Z GFS AND ITS ENSEMBLE SHOW SUNDAY
WHILE THE 00Z ECMWF AND CANADIAN ENSEMBLES SHOW MONDAY.

THERE ARE ALSO DIFFERING SOLUTIONS AS TO WHERE THE UPPER LEVEL
FEATURE WILL STOP AND PIVOT. GFS SHOWS MISSOURI WHILE ECMWF SHOWS
LAKE HURON WITH SECONDARY DEVELOPMENT OVER WEST VIRGINIA.

CONSIDERING THESE VARIANCES, CHOSE TO ADOPT HPC SOLUTION...WHICH
IS SOMEWHAT CLOSER TO THE 00Z ECMWF SOLUTION. 12Z ECMWF CAME IN
LOOKING MUCH CLOSER TO THE 00Z/12Z GFS SOLUTIONS...BUT WOULD LIKE
TO SEE SOME RUN-TO-RUN CONTINUITY BEFORE MAKING ADDITIONAL
FORECAST CHANGES.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
LARGE AREA OF VFR PUSHING INTO OHIO, EXTREME WESTERN PA AND
NORTHERN WV. ALLOWED SEVERAL HOURS OF THIS TO CONTINUE TONIGHT.
THE FRONT PASSES THROUGH 06-09Z, WINDS INCREASE, AND CIGS LOWER.
REMOVED CB FROM TERMINALS AS CHC OF TSTMS IS VERY LOW.

A BRIEF AREA OF WRAP AROUND SWINGS THROUGH WED AM AND AFTN WITH
LOWER CIGS, VSBY, AND RAIN. THEN SKIES BECOME SCT. WINDS STAY
GUSTY TO 30 KTS TIL LATE DAY.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...
WITH HIGH PRESSURE ENTERING THE REGION FROM THE SOUTHWEST...EXPECT VFR
THROUGH SATURDAY NIGHT. A COLD FRONT APPROACHING FROM THE WEST
MAY BRING SHOWERS AND SOME RESTRICTIONS SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR MDZ001.
OH...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR OHZ039>041-048>050-
     057>059-068-069.
PA...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR PAZ020-021-029-031-
     073>076.
WV...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR WVZ001>004-012-
     021>023-041.

&&
Hazardous weather outlook, Nov 22, 11:10 AM EST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 AM EST TUE NOV 22 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021>023-041-231615-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-
ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
1110 AM EST TUE NOV 22 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-022-023-231615-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
1110 AM EST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Nov 22, 7:10 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
710 PM EST TUE NOV 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     FLOOD            CAMBRIDGE               40.02N  81.59W
11/22/2011                   GUERNSEY           OH   TRAINED SPOTTER

            FLOODING WITH 1 FT OF WATER RUNNING ACROSS SR 660 AND
            ZION RD.

&&

EVENT NUMBER PBZ1101236

JD
Local storm report, Nov 22, 7:12 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
712 PM EST TUE NOV 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            CLAYSVILLE              39.94N  81.67W
11/22/2011                   GUERNSEY           OH   TRAINED SPOTTER

            FLOODING ON RTE 83

&&

EVENT NUMBER PBZ1101237

JD
Local storm report, Nov 22, 7:16 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
716 PM EST TUE NOV 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            CAMBRIDGE               40.02N  81.59W
11/22/2011                   GUERNSEY           OH   EMERGENCY MNGR

            EMA REPORTING SEVERAL ROADS CLOSED DUE TO FLOODING
            ACROSS GUERNSEY COUNTY

&&

EVENT NUMBER PBZ1101238

JD
Local storm report, Nov 22, 7:18 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
718 PM EST TUE NOV 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            CARLISLE                39.75N  81.36W
11/22/2011                   NOBLE              OH   EMERGENCY MNGR

            EMA REPORTING RT 260 NEAR 78 IS CLOSED DUE TO FLOODING

&&

EVENT NUMBER PBZ1101239

JD
Local storm report, Nov 22, 9:56 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
956 PM EST TUE NOV 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     FLOOD            FLAGGY MEADOW           39.57N  80.03W
11/22/2011                   MONONGALIA         WV   911 CALL CENTER

            FLOODING IS REPORTED FROM THE EMA ON FLAGGY MEADOW
            ROAD.

&&

EVENT NUMBER PBZ1101240

JD
Local storm report, Nov 22, 10:04 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1004 PM EST TUE NOV 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     FLOOD            SMITHFIELD              39.50N  80.56W
11/22/2011                   WETZEL             WV   911 CALL CENTER

            FLOODING IS REPORTED ON NUMEROUS ROADWAYS IN SMITHFIELD

&&

EVENT NUMBER PBZ1101241

JD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fayette

When
November 22, 10:04 PM EST to November 23, 8:00 AM EST
Where
Fayette County, 0.6 mi S of Jumonville to 1.04 mi S of Hopwood
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.871, -79.669

Emergency management reported numerous roadways flooded from Uniontown to Hopwood with flooding in the Hopwood mobile home park.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350110.